Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Norman, OK

October 9, 2003Logan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 9, 2003, 4:36 AM CDT for Logan County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2003, 4:36 AM CDT (09:36 UTC)
Expired
Oct 9, 2003, 6:30 AM CDT
In force
114 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Logan County, OK

The radar

The Norman radar (KTLX), 73 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 090940
FFWOKC
OKC083-091130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
436 AM CDT THU OCT 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 AM CDT

* AT 436 AM CDT...HEAVY RAIN HAS FALLEN OVER MUCH OF THE COUNTY      
  OVERNIGHT. THE MESONET SITE AT GUTHRIE HAS RECORDED OVER 3 INCHES  
  OF RAIN IN THAT TIME. RADAR ESTIMATES AS MUCH AS 5 INCHES OF RAIN  
  MAY HAVE FALLEN OVER PARTS OF THE COUNTY. PERIODS OF HEAVY RAIN    
  WILL CONTINUE THROUGH ABOUT 530 AM BEFORE ENDING. 

* LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...CIMARRON CITY...
  CRESCENT...GUTHRIE...LOVELL...MARSHALL...MERIDIAN...MULHALL AND
  NAVINA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3616 9768 3573 9763 3572 9716 3593 9716
          3594 9738 3617 9743

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 3:38 AM CDT, 58 minutes earlier.

Area forecast discussion, Oct 9, 3:38 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT THU OCT  9 2003

RAIN AND ISOLATED THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE FA
THIS MORNING AS UPR LVL WAVE MOVES INTO NW OK. SOME LOCALLY HEAVY
RAIN HAS OCCURRED IN SOME AREAS WITH UP TO 4 INCHES IN RAINFALL
TOTALS REPORTED IN NORTH CENTRAL OK AND RAINFALL RATES OF OVER AN
INCH PER HOUR OBSERVED AT SOME MESONET SITES. RAIN EXPECTED TO CONT
ACROSS PORTIONS OF EASTERN HALF OF CWA TODAY...WITH A CHANCE OF SOME
LINGERING RAIN IN EXTREME SOUTHEAST PORTIONS THIS EVENING AS UPR
WAVE MOVES EAST ACROSS THE AREA. WILL MAKE ANY NEEDED LAST MINUTE
CHANGES TO MORNING POPS BASED ON RADAR TRENDS BEFORE SENDING THE
PACKAGE. SOME FOG IS ALSO POSSIBLE THIS MORNING ACROSS NW OK WHERE
CLOUDS HAVE BEGUN TO BREAK UP WITH WET GROUND...AND LIGHT WINDS IN
THIS AREA. FOG WILL ALSO BE POSSIBLE AGAIN FRIDAY MORNING WITH
PARTLY CLOUDY SKIES...LIGHT WINDS...AND MOIST GROUND FROM OVERNIGHT
AND TODAYS RAIN. FRIDAY WILL BE WARMER WITH HIGHS IN THE 80S AND
DRY WITH A SHORTWAVE RIDGE OVER THE AREA.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA SATURDAY...BRINGING
ANOTHER POSSIBILITY FOR SHOWERS AND THUNDERSTORMS. COOLER TEMPS
EXPECTED SUNDAY THRU THE MIDDLE OF NEXT WEEK. ANOTHER COLD FRONT IS
EXPECTED TO MOVE THRU MON/TUES WITH ANOTHER POSSIBILITY OF SHOWERS
AND THUNDERSTORMS. DID NOT MAKE ANY CHANGES TO THE EXTENDED PERIODS.

FCSTID = 25

PRELIMINARY NUMBERS...
OKC  76 61 81 61 / 80 10 00 10
HBR  79 61 82 61 / 10 10 10 10
SPS  78 62 83 62 / 30 10 10 10
GAG  80 57 81 58 / 10 10 00 10
PNC  74 60 80 61 / 90 10 00 10
DUA  74 64 81 64 / 70 20 10 10

.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Oct 8, 10:30 PM CDT, 6 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT WED OCT 8 2003

THIS IS YOUR HAZARDOUS WEATHER OUTLOOK...

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA OVERNIGHT. THE
RISK OF SEVERE THUNDERSTORMS IS MINIMAL.

DISCUSSION...
MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO OVERSPREAD THE
AREA TONIGHT...IN ADVANCE OF AN ATMOSPHERIC WAVE APPROACHING THE
REGION FROM THE SOUTHERN ROCKIES. PERIODS OF RAIN... AND EMBEDDED
THUNDERSTORMS... WILL CONTINUE TO DRIFT EAST ACROSS MUCH OF THE
FORECAST AREA THROUGH THE NIGHT.

THE MAIN CONCERN OVERNIGHT WILL BE LOCALLY HEAVY RAINFALL. RAIN MAY
FALL AT RATES OF BETWEEN 1/2 AND 1 INCH PER HOUR IN SOME
AREAS...WITH TOTAL AMOUNTS BY MORNING POSSIBLY REACHING 2 OR 3
INCHES IN SOME AREAS... WITH ISOLATED HIGHER AMOUNTS. LOCAL PONDING
OR FLOODING OF POOR DRAINAGE AREAS MAY RESULT.

INSTABILITY IS QUITE LIMITED TONIGHT...BUT EVENING DATA SHOW THE
PRESENCE OF RELATIVELY STRONG VERTICAL WIND SHEAR WITHIN A SHALLOW
LAYER NEAR AND JUST ABOVE THE SURFACE. THESE CONDITIONS ARE KNOWN TO
BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED SMALL...LOW-TOPPED
SUPERCELLS CONTAINING REGIONS OF PERSISTENT...SHALLOW ROTATION AT
LOW LEVELS. AT THIS TIME...THE LIMITED AMOUNT OF INSTABILITY AND THE
PRESENCE OF WIDESPREAD RAINFALL ACROSS THE AREA INDICATE THAT THE
POTENTIAL FOR SEVERE WEATHER WILL REMAIN VERY LOW. HOWEVER...LOCALLY
STRONG THUNDERSTORM WINDS...OR PERHAPS EVEN WEAK SHORT-LIVED
TORNADOES...CAN NOT BE ENTIRELY RULED OUT. THE OVERALL CHANCES OF
SEVERE THUNDERSTORMS OVERNIGHT PRESENTLY ARE CONSIDERED TOO LOW TO
WARRANT A SLIGHT RISK.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
OVERNIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY
MORNING OVER PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE PLAINS...AND ADDITIONAL MID LEVEL
MOISTURE STREAMS INTO THE REGION FROM THE SOUTHWEST. FORECAST
INSTABILITY AND DEEP LAYER WIND SHEAR IS EXPECTED TO REMAIN
INSUFFICIENT FOR ORGANIZED SEVERE THUNDERSTORMS.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST ON SATURDAY AS
A COLD FRONT MAKES ITS WAY INTO OKLAHOMA AND NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

24

In the hours before

Special weather statement, Oct 8, 11:35 PM CDT, 5 hours 1 minute before
OKZ007-090450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT WED OCT 8 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN GRANT COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WAKITA AT
1133 PM CDT...MOVING EAST AT 15 MPH.

THIS STORM HAS BEEN WELL ORGANIZED FOR SEVERAL HOURS AS IT HAS MOVED
EAST ACROSS EXTREME NORTHERN OKLAHOMA SINCE ABOUT 8 PM... AND HAS
EXHIBITED ROTATION ON RADAR FROM TIME TO TIME.  THIS STORM HAS BECOME
MUCH BETTER ORGANIZED DURING THE LAST 10 MINUTES... AND IT IS
POSSIBLE THAT THIS STORM MAY STRENGTHEN TO SEVERE LEVELS.  IF
ROTATION BECOMES STRONGER AT LOW LEVELS... THIS STORM MAY POSE A
RISK OF DAMAGING WINDS OR PERHAPS BRIEF SHORT-LIVED TORNADOES IN
LOCALES FROM WAKITA TO RENFROW.

PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY UNTIL THIS STORM PASSES EAST OF YOUR LOCATION.  LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Oct 9, 1:15 AM CDT, 3 hours 21 minutes before
OKZ007-008-090645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT THU OCT 9 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED FROM AROUND DEER CREEK SOUTHWARD
TO LAMONT AT 115 AM...MOVING EAST AT 15 MPH.

THIS STORM HAS BEEN WELL ORGANIZED FOR SEVERAL HOURS AS IT HAS MOVED
EAST ACROSS EXTREME NORTHERN OKLAHOMA. THIS STORM HAS SHOWN SIGNS OF
ROTATION FROM TIME TO TIME. WINDS OF 40 TO 50 MPH ARE LIKELY IN THE
AREA BETWEEN DEER CREEK AND LAMONT...EASTWARD TO BLACKWELL AND
TONKAWA. IF THE STORM CONTINUES TO STRENGTHEN STRONGER WINDS MAY
OCCUR.

PEOPLE IN EAST GRANT COUNTY AND KAY COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY UNTIL THIS STORM PASSES EAST OF YOUR
LOCATION.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:26 PM CDTSevere Thunderstorm WarningOUNWoods34 min

Nearby

Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.